Thunderstorm Wind, Chittenden
- When
- May 31, 2:30 PM EST
- Where
- Chittenden County, Essex Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.483, -73.117
A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st and resulted in the development of thunderstorms in New York that moved into the Champlain Valley of Vermont. A thunderstorm in Essex Junction resulted in winds that blew down several trees and large branches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st and resulted in the development of thunderstorms in New York that moved into the Champlain Valley of Vermont. A thunderstorm in Essex Junction resulted in winds that blew down several trees and large branches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 10:22 AM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1122 AM EDT WED MAY 31 2006 .SHORT TERM /REST OF TODAY THROUGH TONIGHT/... SIMILAR SCENARIO TO YESTERDAY IN THE FACT THAT PULSE STORMS THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...HEAVY DOWNPOURS...AND HAIL. LOOKING AT SUFFICIENT INSTABILITY...CAPE VALUES IN THE 1000-2000 J/KG RANGE...DESPITE SLIGHTLY DEFICIENT IN THE DEEP LAYER SHEAR CATEGORY. THUS FEELING IS FOR PRIMARILY PULSE STORMS AND WILL ONCE AGAIN USE ENHANCED WORDING IN THE ZONES. HAVE ALSO ISSUED A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE POTENTIAL FOR STRONG STORMS. STEERING FLOW IS A BIT MORE WESTERLY AND THIS SHOULD ALLOW FOR STORMS TO FORM OVER NORTHERN NEW YORK THIS AFTERNOON AND SPREAD EASTWARD INTO VERMONT. PRECIPITATION PROBABILITIES STILL LOOK GOOD WITH JUST THE NEED FOR ENHANCED WORDING. STILL LOOKS LIKE AFTER MIDNIGHT BEFORE MORE WIDESPREAD SHOWER ACTIVITY IMPACTS THE REGION AS COLD FRONT SLOWLY SAGS INTO THE REGION. THIS COVERED WELL IN GOING FORECAST AND NO OTHER CHANGES NEEDED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 450 AM EDT WED MAY 31 2006/ SHORT TERM /TODAY THROUGH THURSDAY NIGHT/... BACKDOOR FRONT PUSHED WEST INTO ERN NYS OVERNIGHT...BUT WILL BEGIN RETREATING NORTHEAST AS A WARM FRONT TDY. MARITIME INFLUENCE CURRENTLY BEING FELT EAST OF THE GREEN MTNS AS EVIDENCED BY LOW CLDS AND DWPTS IN 50S. THE STRATUS MAY LINGER FOR A WHILE THIS MORNING BEFORE GIVING WAY TO PRTLY SUNNY SKIES. A DYING THUNDERSTORM NORTH OF THE BORDER MAY THREATEN PARTS OF FAR NRN VT EARLY TODAY...OTHERWISE MAINLY DRY CONDITIONS EXPECTED TILL LATE MORNING-EARLY PM. WITH AT LEAST PARTIAL SUNSHINE...H8 TEMPS SUPPORT HIGHS IN 80S TDY. RISK OF THUNDERSTORMS INCREASES THIS PM AHEAD OF CDFNT WHICH WILL BE MOVG INTO SRN ONT/QUE LATER TDY...WHERE CONVECTION WILL LIKELY FIRST DEVELOP IN REGION OF MDT/STG INSTABILITY. DUE LACK OF DEEP LAYER SHEAR...STORMS THAT DEVELOP ACRS FA THIS PM EXPECTED TO BE MAINLY PULSE IN NATURE...SIMILAR TO YESTERDAY. BUT THERE IS RISK OF MCS DEVELOPING NORTH OF CWA THIS PM AND TRANSLATING SEWRD INTO FA...WITH POSSIBILITY OF HAIL/STG WINDS...ESP IN NRN NY. RISK OF ANY SVR WX WILL DIMINISH THIS EVENING WHEN INSTABILITY DECREASES. BUT RISK OF MORE WDSPRD SHWRS/THNDSTRMS INCREASES OVRNGHT AS FRONT MOVES INTO FA. NUMEROUS SHWRS WITH SCT THNDSTRMS CONTINUES ON THURS AS FRONT DEPRESSES SEWRD ACRS FA. PCPN CHANCES DECREASE THURS NITE...ESPECIALLY NRN AREAS...AS FRONT SAGS SLOWLY SOUTH. LONG TERM /FRIDAY THROUGH TUESDAY/... RATHER LARGE DIFFERENCES IN MODEL SOLUTIONS REGARDING EVOLUTION OF UPPER LEVEL TROF/CLOSED LOW IN NORTHEAST FRI...AND RESULTING POSN OF ASSOCD COASTAL SFC LOW. THEREFORE...HAVE CHOSEN TO MAINTAIN CONTINUITY FROM PREVIOUS FCST. THIS RESULTS IN GREATEST LIKELHOOD OF RAIN ACRS SRN/ERN ZONES...WITH LOWER CHANCES NRN NYS. WE WILL BE INFLUENCED BY UPPER LOW FOR AT LEAST FIRST HALF OF WEEKEND...THUS MORE CLDS AND SHWRS. AVIATION... MOST OF THE TAF SITES /EXCEPT KSLK?/ EXPECTED TO NOT REMAIN DECOUPLED FOR THE REST OF THE OVRNITE HRS. SOME LOWER CIGS POSSIBLE AT ALL THE TAF SITES /ESPECIALLY AT SITES BESIDES KBTV/ THOUGH. SOME CONVECTION POSSIBLE ACRS MUCH OF THE FA BY THIS AFTERNOON AND INTO WED NITE. HARD TO PINPOINT EXACTLY WHERE AND WHEN THOUGH ATTM. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...EVENSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 429 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 429 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1103 AM EDT WED MAY 31 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-010000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 1103 AM EDT WED MAY 31 2006 ...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING... AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL. ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD TO DEAL WITH AS WELL. PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL PLATTSBURGH 44.70N 73.45W
05/31/2006 E0.88 INCH CLINTON NY EMERGENCY MNGR
&&
BILLGThe Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512521.